logoThe People's Perspective on Medicine

Gabapentin Risks for Persistent Shoulder Pain?

Gabapentin is taken by nine million Americans. Many of those prescriptions are off label. What are some gabapentin risks? Beware confusion and depression.
Acute shoulder pain. Hand touch the painful point. Pain area highlighted in red. Healthcare and medical concept

People in pain are suffering…not just from the pain but also from the treatments that are being offered. Opioids have developed such a terrible reputation that most physicians are reluctant to prescribe them, even for fairly significant pain. Instead, doctors are prescribing alternative meds, including the anti-seizure drug gabapentin. Are patients being informed about gabapentin risks?

Does Gabapentin Have Anti-Inflammatory Activity?

Q. I had rotator cuff surgery on my shoulder almost a decade ago. Last year I started having pain in that shoulder again. The doctor said I have a lot of inflammation there and prescribed gabapentin.

The pharmacist said this is not commonly used as an anti-inflammatory drug. When I looked it up, I discovered it is an anticonvulsant. Why are doctors prescribing an epilepsy drug for pain?

A. You are correct that gabapentin was originally developed for treating epilepsy. The FDA has also approved its use for treating postherpetic neuralgia. This is persistent severe pain following an outbreak of shingles.

According to a review by the independent analysts at the Cochrane Collaboration, gabapentin can help some people with nerve pain due to diabetes or shingles (Cochrane Library, June 9, 2017). At least half of the people in the studies they reviewed did not get great pain relief from gabapentin, however. The FDA has not approved it as an anti-inflammatory agent.

Doctors might be prescribing this medicine for other types of pain because their other options are limited. They are reluctant to prescribe narcotics because of the opioid crisis. NSAIDs such as celecoxib, diclofenac or naproxen can cause serious side effects. These may include ulcers, kidney damage and stroke or heart attack.

Gabapentin Risks:

This medicine does come with a range of side effects.

They include:

* Unsteadiness, vertigo, dizziness, incoordination
* Depression, mood changes and/or suicidal thoughts
* Upset stomach, heartburn, gas, nausea, diarrhea
* Visual disturbances, blurred vision
* Tremor, shakiness, jerky movements
* Confusion, forgetfulness, anxiety, headaches
* Edema in feet, farms or face
* Dry mouth, gum irritation
* Pain in joints

NEVER stop gabapentin suddenly. Doing so could trigger unpleasant withdrawal symptoms.

Reader describes gabapentin risks:

“I was taking gabapentin for the pain of degenerative disc disease in my neck. It didn’t work at all for the type of pain I’m having. I’ve been withdrawing from it for the past 6 weeks.

“Even though I’m reducing the dose fairly slowly, I’m still having hot flashes followed by freezing cold spells. Other gabapentin risks include nausea, and visual disturbances.

“I can now concentrate enough to read books, something that I haven’t been able to do for about a year. Doctors who prescribe gabapentin for anything other than seizures are not doing their patients any favors.”

Ruth also shared her experience with gabapentin risks:

“I am currently taking gabapentin. It was prescribed by a neurologist for neuropathy. When she mentioned this medication, I told her that I was concerned about weight gain. She ‘looked it up’ on her phone and told me that it doesn’t appear to have that side effect. I also told her that I have suffered from a severe depression and a very serious suicide attempt in the past. This didn’t phase her in the least and off I went, prescription in hand.

“I mentioned this to a pain management doctor I was already seeing and he increased the dose from 100 mg at bed to 300 mg three times a day. It knocks me out, I am rapidly gaining weight and getting depressed again. I was doing better but now I’m not.

“I am going to try and get off the medication but I am afraid of what will happen to me. I was a nurse and knew that somethings about the medication but not the risk of suicidal thoughts. What is going on with the medical profession these days? What ever happened to listening to the person served? This is a tragedy, in my opinion and I hope that I will be alright.”

What is so scary about Ruth’s story is the gabapentin risk of depression and suicidal thoughts.

There is this warning in the official prescribing information:

“Antiepileptic drugs (AEDs), including gabapentin, increase the risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Patients treated with any AED for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, and/or any unusual changes in mood or behavior.”

Ruth asked her doctor about weight gain. A systematic review in the Journal of Clinical Endocrinology and Metabolism (Feb. 2015) concluded that gabapentin is associated with weight gain.

Some people do benefit from gabapentin. Many report better control of nerve pain. But patients must be warned about gabapentin risks.

Share your own gabapentin story in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.7- 48 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Show 1080: What Works for Pain Relief and Why
Free - $9.99

Home remedies that trigger TRP channels in the nervous system may offer temporary pain relief without some of the long-term side effects of medication.

Show 1080: What Works for Pain Relief and Why
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing
10
comments (11 total)
Comments
Add your comment

I had a double mastectomy 5 years ago due to breast cancer. Have had weird tingling in my right arm and shooting type pain like electrical currents going down my arm to my fingers. Started 600 mg of Gabapentin, and the tingling is gone. I notice a huge difference if I don’t take the Gabapentin. I find it a good med so far. Been on it probably a year or more.

Gabapentin and Cymbalta or Amitryptilline were the only treatment options given to me for neuropathy pain and numbness in my legs. Being a RN I am well aware of the horrible side effects of Gabapentin, and as long as I am still practicing I will not take these medications.

After a back surgery my husband developed neuropathy. He was prescribed gabapentin. It helped with the neuropathy but shortly after taking it he became highly agitated, unreasonably enraged, and his temperament and anxiety levels were intolerable. He was taken off it and given lyrica again same side effects. He now has been on Nortriptlyine HCL 25 mg. And it helps with the neuropathy.
The side effects are tolerable.

Unfortunately, my experience with discontinuing gabapentin has been disappointing. I get sometimes severe side effects even when slowly tapering off of it. Most doctors and pharmacists don’t know how to do it properly without side effects.

Have been taking ONE 300 mg Gabapentin daily for three weeks for nerve ending pain on my thigh. I have had NO improvement whatsoever, but have gained a lot of weight, pain in my left shoulder (which had improved substantially) has returned, and am now also suffering from bouts of intense hot flashes!

What is the proper way to wean from this medication???

Mimi A.

I couldn’t live without it! Pain in lower back due to arthritis and stenosis, is controlled! Trying to prevent surgery. This drug works for me😊

I have had neuropathy symptoms for a long time, tingling in my feet and hands and also down a side of my leg. My R sole has been numb for 15 years. Surgery for narrowed foramin in my lower back eliminated the tingling in my feet but surgery for carpal tunnel did not help my hands. Gabapentin was prescribed, 300 mg 3x/day for these symptoms and it makes a huge difference in the quality of my life. It reduced the tingling so much that I don’t go nuts. If I forget to take my 4PM pill within an hour, my hands are buzzing so much that I am reminded that I forgot to take it. I have an alarm now for that. I skip my dose before bed since I’m asleep and don’t need it but I take my 3rd pill in the middle of the night so when I wake up my hands and leg are not tingling. Great stuff. I did not gain a pound and feel no side effects.

I was diagnosed with spinal nerve damage after a fracture in my back….this was years ago. GABAPENTIN was perscribed….I’ve taken it for 6 years. When the side effects began to worsen….I tried to taper off. My Doc disapproved and refused to help me. It took a year….but I am down to one 100mg. tablet a day. Sad thing is I’m stuck with it….if I try to taper off that last pill…I have seizure like tremors….in my hands, eyelids, mouth. No amount of willpower can help.
I’m sad, mad and frustrated. Oh, yeah…I changed Docs!

I took Gabapentin after back surgery for two herniated disk. I had severe depression. All I wanted to do was cry and even thought I’d suicide! I will never take it again!

When I used gabapentin I had some terrible back, leg and arm cramps. They were the worst cramps I ever had.

* Be nice, and don't over share. View comment policy^